Black box drug warnings - have to do our own research

Discussion in 'General Health & Wellness' started by mbofov, Jul 21, 2014.

  1. mbofov

    mbofov Active Member

    I was given a prescription for a parotid gland infection a week ago. The doctor said amoxicillin would work, but then gave me something called clindamycin instead. I know enough not to take fluoroquinolones and just assumed that this one would be similar to erythromycin which I've taken with no problem - not good reasoning.

    After a couple of days I began to get quite tired, and depressed too. Of course it also screwed up my digestive tract. So I finally looked up clindamycin yesterday and was stunned to find it had a black box warning - my doctor had not mentioned this and the product information sheet the pharmacy gave me made no mention of a black box warning. This drug can cause a severe overgrowth of a certain bacteria which can be fatal. I was livid yesterday. I called the pharmacist and he was worse than useless - just kept repeating that they can't tell us about all the side effects. I told him all I needed to hear was that there was a black box warning and we went around and around and it was a complete waste of time. Reading on-line I found that it made many people very tired, and also depressed - just flat feeling.

    I have a call in to my doctor (it was urgent care, not my regular nurse practitioner) to tell her how wrong I think it was to give me this without informing me about the black box warning.

    I've done a lot of research on-line and can find no requirement that either your doctor or your pharmacy must notify patients about black box warnings. If you get the package insert that comes with some prescriptions, this will have the black box warning displayed at the top. But most of the time we don't get those any more.

    I'm still upset. I'm taking tons of kefir and probiotics and yogurt and finally got some energy back today but still am dragging.

    Anyways, there is no one looking out for you re these drugs and you can't assume anything, like I did. I've learned now that any time a doctor wants to give me a med, to do my own research. I take very few drugs, hardly ever take antibiotics, and I'm just angry that my doctor did this. I was also angry at myself for not checking it out before I took it. I had 3 pills left when I found this out and won't take any more.

    I called the FDA this morning and they basically said it was up to the state to regulate what pharmacies tell people - they (the FDA) only regulates the drug companies. I tried calling the California Pharmacy Board and basically got a runaround - I'm going to send them a letter. I don't expect anything to change - anyways - do your own research on your drugs, and don't rely on your doctors or pharmacy to tell you what you need to know -

    Mary
  2. jaminhealth

    jaminhealth Well-Known Member

    Oh geeez Mary, I know how careful you are take so few drugs and this!! Is this abx from the fluoride laced abx class? I'm not familiar with your infection issue, do you know how you got this?

    I'm dealing with a topical skin fungus and doing ALL I can to NOT go to an MD....I was going to post about this fungus stuff soon...lots of remedies from the home for this fungus stuff....this is ALL new to me.

    Hope you can get your infection taken care of. jam
  3. mbofov

    mbofov Active Member

    Hi jam - no, it's not a fluoroquinolone - I actually asked the doctor about that before she prescribed it. That was my chief concern. And the infection is gone I think. I had taken most of the clindamycin by the time I found it was a black box drug.

    I thought initially I had a canker sore - it felt just like one, a very painful sore on the inside of my cheek. and it did start to get better, only the pain spread to my jaw and my ear .... so I finally broke down and went to the doctor and she diagnosed the parotid gland infection, right where the sore (almost healed by then) had been. I think the infection is gone now. I'm still recovering from the antibiotic though. I've never had one make me this tired. No yeast infection though.

    I had bit my cheek rather hard right maybe a week or so before the sore appeared (in the same place I bit it) and she said that could have been the trigger.

    Re your skin fungus - how about coconut oil? It's very effective against candida and other fungi. You can apply it topically and also take 1 or 2 tablespoons a day. I know you cook with it. Good luck with that!

    Mary
  4. TigerLilea

    TigerLilea Member

    Mary, my experience has been that most doctors don't know enough about the medications that they prescribe. I've had several side-effects from antibiotics over the years and when I've mentioned them to my doctors, they are just clueless. :eek: When there are black box warnings, it should be the law that both the doctor and the pharmacist must warn the patient before they take the med. To this day, I still believe that my CFS was caused by the penicillin that I took for two infected teeth. :(
  5. mbofov

    mbofov Active Member

    Hi TigerLilea - I've had the same experience re doctors and meds - they really are clueless, and also generally don't take their patients seriously when they complain about the effects of drugs. I'm used to that - I was just shocked though that this drug had a black box warning, and there was no warning for me. I agree - I think it should be the law that the patient should be informed by both the doctor and pharmacist about black box warnings - but don't think it's gonna happen -

    I'm curious - how do you think penicillin triggered your CFS?

    Mary
  6. ConfusedInPA

    ConfusedInPA Active Member

    Hi, Mary, and all --

    Here's a great resource for drugs, both Rx and OTC:

    http://www.nlm.nih.gov/medlineplus/druginformation.html

    This website will SHOW the WARNINGS associated with the drug.

    I always use the medline plus website, even when a doc tells me to "think about" taking something.

    I agree with y'all. We should have a standardized system for alerting the public to the drug warnings, be it from the doctor or the pharmacy. Sometimes I get so much printed info from the pharmacy that by the time I get to the "warnings" section, I'm too tired to comprehend what I've read!

    I also subscribe to FDA Alerts:

    http://www.fda.gov/Safety/Recalls/default.htm

    I get email alerts to the selections I've subscribed to. This is helpful, because it includes food product recalls.

    You'll have to "mess around" with the FDA website, if you want to sign up for "alerts". My internet is acting up right now, so I'm not sure how long I'll have internet access so I can't give further info.

    Mary -- glad you're OK. Think about checking the medline plus website. It's been sooooo helpful to me!

    Take care all.

    Diane
  7. TigerLilea

    TigerLilea Member

    @mbofov - Mary, for months I felt run down and had a cold that wouldn't go away, but at no time did I ever feel like I didn't have any energy from the second I woke up, have muscle pain, or have post exertional malaise. After six months it was discovered that I had two infected teeth, therefore, I was put on a huge dose of penicillin. Three days later the cold was gone and I felt great. That night the CFS hit me suddenly and I've never had any energy since that moment. :mad: This is why the gut bacteria theory sounds promising to me.
  8. mbofov

    mbofov Active Member

    Thanks for the info, Diane. I generally do look up any drug a doctor wants me to take either on the site you linked or something similar, and often I just won't take what the doctor recommends. I try to find natural alternatives (e.g., a doctor recommended trazodone for sleep - but after reading about it, decided no way I would take it, and after much trial and error with natural supplements, I'm sleeping pretty well) .

    But this seemed like a standard antibiotic, a one-time thing, so I didn't bother to look it up. I usually don't read all the pages of warnings either - but I think that's what the black box warning is for - so you don't have to read pages of stuff. And if the black box warning had been printed at the top of the pharmacy handout, I would have seen it and been able to avoid this drug.

    I totally agree with you about doing our own research!

    Mary
  9. mbofov

    mbofov Active Member

    Thanks TigerLilea. That's really interesting. It totally makes sense.

    Mary
  10. Osteoporosis,Arthritis,Heart attack and stroke., Kidney stones,Cancer-causing carcinogens,Dementia,Diabetes.